My sister has breast cancer. She has been on a drug called tamoxifen for about 2 years. She recently started bleeding as if having a period. She had a D&C and biopsy and the results showed she now has a tumor with some cancer cells in the uterus. I am curious about the medication: is it associated with cancer of the uterus?
Carolyn Vachani RN, MSN, AOCN, OncoLink's Nurse Educator responds:
Tamoxifen has been linked to an increased risk of endometrial hyperplasia, endometrial polyps, and endometrial cancers. The majority of the endometrial cancers seen in tamoxifen research studies were discovered in early stages and were slow growing, and therefore highly curable. More recently, researchers have noticed an increased risk for a more aggressive endometrial cancer called uterine sarcoma among women who have taken tamoxifen when compared to women who did not take tamoxifen. It also appears that the risk stays with you even after you stop taking the medication, so gynecologic care is important for women who have taken tamoxifen. Despite these risks, experts agree that the benefits of taking tamoxifen outweigh the risks associated with it.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania